Alert archive / California / High Wind Warnings in 2023
High Wind Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this high wind warning at Jan 29, 2023, 2:37 PM PST for Imperial County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2023, 2:37 PM PST (22:37 UTC)
- Expired
- Jan 29, 2023, 7:58 PM PST
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816 WWUS75 KPSR 292237 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 337 PM MST Sun Jan 29 2023 CAZ562-300700- /O.UPG.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/ /O.NEW.KPSR.HW.W.0002.230129T2237Z-230130T0700Z/ Imperial County Southwest- 237 PM PST Sun Jan 29 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Southwest corner of Imperial County, including Interstate 8 near Mountain Springs Grade. * WHEN...Until 11 PM PST this evening. * IMPACTS...Very difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects will become airborne. Moderate tree and minor structural damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ JH
1 follow-up statement
819 WWUS75 KPSR 300358 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 858 PM MST Sun Jan 29 2023 CAZ562-300500- /O.CAN.KPSR.HW.W.0002.000000T0000Z-230130T0700Z/ Imperial County Southwest- 758 PM PST Sun Jan 29 2023 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased in Southwest Imperial County. Gusts up to 30 mph are expected over the next few hours. $$ JH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this high wind warning went out at Jan 29, 1:16 PM PST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 29, 1:16 PM PST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 216 PM MST Sun Jan 29 2023 .SYNOPSIS... A low pressure system moving through the Southwest early this week will result in scattered showers and isolated breezy conditions. The passage of this system will also allow temperatures to retreat from near normal levels into a below normal category through the middle of the week. Dry weather will return during the latter half of the week with temperatures climbing back to seasonal normals. && .DISCUSSION... Clear skies abound across the Desert Southwest today. Further upstream, a positively-tilted trough is evident on water vapor imagery across northern California. Ahead of this trough, southwesterly flow is helping to boost temperatures across the region. High temperatures are expected to reach the upper 60s this afternoon across the lower deserts, which will likely be the warmest readings in over two weeks, though this will still be a few degrees below normal. The warmer conditions will result in somewhat stronger winds mixing down to the surface later this afternoon and evening, resulting in areas of breezy conditions. The most anomalous ECMWF EFI wind values are situated across portions of southeastern California and southwestern Maricopa County, where gusts of 30 mph are anticipated. However, even across the Phoenix area, wind gusts up to 20 mph are possible later this afternoon, before subsiding in the evening. A return to cooler and wetter conditions is expected early this week as the trough moves slowly towards San Diego Monday and to Yuma by Tuesday. Latest NBM indicates high temperatures will again struggle to reach the 60 degree mark in Phoenix both days. Meanwhile, some precipitation is expected though the multi-model mean has trended drier. Model clusters are more or less stratified by each ensemble system, with the ECMWF indicating a deeper low and consequently more rainfall, while the GEFS and CMC are noticeably drier. Timing of the precipitation is more certain than the intensity and the best chance appears to be Monday night and Tuesday, when vorticity and jet-forced ascent is maximized ahead of the low pressure system. Despite the favorable lift, weak IVT will generally limit rainfall amounts. Most likely rainfall totals range from around a tenth of an inch in the Phoenix area, up to roughly a third of an inch across the Imperial Valley in southeastern California. However, a few ECMWF members still suggest a slight (10 percent) chance of considerably more precipitation above three quarters of an inch. Latest model consensus indicates the aforementioned low will drift slowly into northern Sonora Wednesday. A drier northerly flow will develop behind this system, resulting in a continuation of the below normal temperatures but an end to the rain chances. Thereafter, a steady warming trend is likely as a broad ridge migrates eastward through the intermountain West late in the week. A return to the 70 degree mark is likely by Friday in Phoenix, and there is a 30 percent chance temperatures could even reach the mid 70s by next Sunday. && .AVIATION...Updated at 1755Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT: Light southerly winds will continue through midday before eventually veering to a westerly/southwesterly component this afternoon. Breezy conditions will increase heading into the afternoon with some gusts up to around 20 kts possible. Winds taper off this evening before switching back around to an easterly component then transition to a southeasterly component overnight. Low clouds will begin to increase tonight with BKN CIGs expected to develop around 3-4 kft overnight into early tomorrow morning. In addition, VCSH is anticipated near the end of the TAF period at around 18Z-00Z. Southeast California/Southwest Arizona including KIPL and KBLH: Breezy southwesterly winds are expected this afternoon with gusts up to around 25 kts before weakening this evening. Otherwise, mostly clear skies are expected with a few clouds developing around 4-5 kft during the latter part of the period. && .FIRE WEATHER... Ahead of a weather disturbance moving through the region early this week, locally gusty winds will develop this afternoon for a brief period across much of the area. The best opportunity for wetting rainfall will occur Monday and Tuesday through western districts as temperatures return into a below normal range through the middle of the week. Afternoon minimum humidity levels will increase into a 30- 50% range with the passage of this weather system with overnight recovery will be excellent in a 60-100% range. Conditions will rapidly dry during the latter half of the week as minimum humidity levels fall closer to 25-40% and temperature warm back closer to the seasonal normal providing a good opportunity for prescribed burning. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...Wind Advisory until 11 PM PST this evening for CAZ562. && DISCUSSION...Hirsch AVIATION...Smith/Leffel FIRE WEATHER...18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 3:26 AM PST | Dense Fog Advisory | PSR | Imperial | 5 hr |
Nearby
High Wind Warnings in California, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.